Hypoglycaemia and pregnancy

Hypoglycaemia happens when your blood glucose levels drop too low. This is more likely to happen if you treat your diabetes with insulin.

A hypoglycaemic event (also known as a 'hypo') is when your blood glucose levels drop too low. This is more likely to happen if you treat your diabetes with insulin rather than diet or metformin.

In pregnancy there are likely to be some fluctuations in your blood sugar levels despite your best efforts, so it’s important to be realistic, while doing your best to stay healthy and in control. If you’re having trouble, tell your healthcare team as they may be able to recommend some slight changes to your treatment regime that could help.

You should share this page with those who are around you on a daily basis (family, friends, work colleagues) so they can support you if necessary during a hypoglycaemic episode.

Hypoglycaemic episodes are more likely to happen if you:

  • take too much insulin
  • delay or miss a meal/snack
  • do not eat enough carbohydrate for the insulin injected
  • take part in an unplanned or strenuous exercise
  • drink too much alcohol or drink alcohol without food

Sometimes though, there is no obvious cause for a hypo.

Symptoms of hypoglycaemia

These are some of the most common symptoms of hypoglycaemia:

  • feeling hungry
  • trembling or shaking
  • sweating
  • feeling anxious or irritable
  • turning pale.

If you do not take immediate action when you have warning signs, you may develop more serious symptoms. They include:

  • slurred speech
  • seeming confused, disorderly or irrational
  • fits, convulsions or seizures
  • unconsciousness.

If you develop these symptoms, you will need help from someone else. Your diabetes team may give you a glucose gel that can be rubbed into the inside of your cheeks only if you are alert. (If you don’t have any, you can also use jam, treacle or honey.)

Tell your family and friends that they shouldn’t give you anything by mouth if you’re unconscious from a hypo as you may choke. You will need an injection of glucagon instead.

Always tell your diabetes team if you ever have a hypo that requires the assistance of another person to treat it.

Wear a diabetes bracelet

Some of these symptoms can look similar to being drunk, so it is important to make sure those around you know that you have diabetes and having a hypo. Wearing a diabetes bracelet can help.

Hypo unawareness

If you had diabetes before pregnancy, you may find that the symptoms you experience during pregnancy are not the same ones that you are used to or you may not have any symptoms. This is called hypo unawareness, and it is not unusual in pregnancy. It's important for you and your family to be vigilant to any of the symptoms above.

'I had the worst hypo I've ever had when I was pregnant. I woke up and the bed was wringing wet and I just couldn't think straight. Fortunately my partner is aware of what to do, so he just said ‘Right, where are your dextrose tablets?' Zoe, mum of one

Treatment for a hypoglycaemic attack

If you do experience the symptoms listed above, test your blood sugar if you can. This is because similar symptoms may also be caused by high blood sugar. If you can’t test, assume that you are having a hypoglycaemic episode.

  • Take 10–15g of fast-acting carbohydrate. Dextrose tablets are ideal as they are easy to measure (take 3–5 tablets).
  • If you don’t have these, you can use a few sweets (such as five jelly babies) or a small glass of sugary drink (not a diet version).
  • You could also use a small glass of pure fruit juice, though it does not work as quickly.
  • Avoid chocolate or other fatty foods, as the sugar will be absorbed more slowly because of the fat content.

After that, eat a slower-release form of carbohydrate, such as a slice of bread or a piece of fruit, to keep your blood sugar up until the next meal.

As you recover, test your blood sugar regularly to check that your blood glucose is reaching the right levels for you. If you have a severe hypo, you have a greater risk of having another severe hypo for the next 24 hours.

Always carry a fast-acting snack with you

Always carry a fast-acting carbohydrate with you, such as dextrose tablets or a sugary drink (the small ‘mixer’ cans of cola or similar are ideal), as well as a healthy snack, such as a banana.

Severe hypoglycaemia

If you are having problematic severe hypoglycaemia, unstable blood glucose levels or if your healthcare team need more information about the changes in your blood glucose levels, you may be suitable for continuous glucose monitoring. This involves placing a small sensor under your skin which monitors your glucose levels automatically.

More about glucagon

Glucagon is a hormone that can raise blood glucose levels. It is used to treat severe hypoglycaemia. If you have been given a glucagon kit, your team can show several of your friends, family and colleagues when and how to use it.

You might need to use it (or have it administered) if:

  • you are unconscious
  • you have a seizure
  • your blood glucose levels are not rising even though you have had something sweet
  • for some reason you cannot eat or drink anything sweet – for example, if you do not have anything available, or if you have a sick bug and cannot keep anything down.

The kit will include two bottles – one of liquid and one of glucagon powder – which need to be mixed together, and a syringe.

Injecting glucagon: quick guide

  1. Put the person on their side in the recovery position as glucagon can make you throw up.
  2. Check the sell-by date on the kit. If it has expired, throw it away and call 999 instead.
  3. Otherwise, follow the instructions on the kit to mix the glucagon.
  4. Inject the glucagon into the person’s arm, buttocks or thigh (for more detail on injecting click here).
  5. The blood glucose levels may take several minutes to rise. If the person hasn’t recovered within ten minutes, call an ambulance.

After giving glucagon, blood glucose levels may be high for a number of hours, so later insulin doses may need to be adjusted. If the first injection does not work, there is no point giving a second one as it will not work either.

Read more

Read more about self-care in type 1 or 2 diabetes and pregnancy

More sections on type 1 or 2 diabetes in pregnancy

Sources

  1. NHS Choices. Gestational diabetes, treatment, http://www.nhs.uk/Conditions/gestational-diabetes/Pages/Treatment.aspx
  2. NHS Choices. Hypoglycaemia (low blood sugar) Treatment http://www.nhs.uk/Conditions/Hypoglycaemia/Pages/Treatment.aspx
  3. NHS Choices. Treating type 1 diabeteshttp://www.nhs.uk/Conditions/Diabetes-type1/Pages/Treatment.aspx
Hide details

Last reviewed on September 1st, 2015. Next review date September 1st, 2017.

Was this information useful?

Yes No

Comments

Your comment

Add new comment